Alert archive / South Carolina / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 152, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 19, 2016, 2:18 PM EDT for Chesterfield County, Kershaw County, South Carolina. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2016, 2:18 PM EDT (18:18 UTC)
- Expired
- Jul 19, 2016, 3:00 PM EDT
- In force
- 42 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Chesterfield County, SC, Kershaw County, SC
The radar
The Columbia radar (KCAE), 86 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 6.3 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1121 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 913 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
191
WUUS52 KCAE 191818
SVRCAE
SCC025-055-191900-
/O.NEW.KCAE.SV.W.0152.160719T1818Z-160719T1900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
218 PM EDT TUE JUL 19 2016
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA...
SOUTHWESTERN CHESTERFIELD COUNTY IN CENTRAL SOUTH CAROLINA...
* UNTIL 300 PM EDT
* AT 217 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES EAST OF
KERSHAW...OR 21 MILES NORTHWEST OF HARTSVILLE...MOVING SOUTH AT 10
MPH.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
MCBEE AND BETHUNE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3437 8028 3434 8033 3434 8036 3433 8037
3432 8036 3429 8049 3457 8053 3462 8032
3441 8021
TIME...MOT...LOC 1817Z 344DEG 8KT 3453 8040
HAIL...0.88IN
WIND...60MPH
$$
HCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 1:56 PM EDT, 22 minutes earlier.
Area forecast discussion, Jul 19, 1:56 PM EDT, 22 minutes before
Area Forecast Discussion National Weather Service Columbia SC 156 PM EDT TUE JUL 19 2016 .SYNOPSIS... Weak pre-frontal troughing has moved into the area with a weakening cold front approaching from the north nearing the forecast area tonight. The diffuse front will be in the area Wednesday generating more thunderstorms. The remains of the front will slide south of the area Wednesday night...however with a warm and moist air mass over the region chances of afternoon and evening thunderstorms will continue. && .NEAR TERM /THROUGH TONIGHT/... Cumulus development continues with satellite imagery showing more developed cumulus along the coast through central GA. WSR-88D imagery shows a few cells developing across the forecast area with additional areas north and south of the forecast area. With additional heating over the next couple of hours interacting with the weak surface trough expect additional thunderstorms to develop over the next couple of hours and through the evening. With strong instability across the area expect some strong thunderstorms again with a few reaching severe limits. Main threat of severe thunderstorms will be damaging wind gusts. Pwat values also remain between 1.7 and 1.9 inches and when combined with rainfall from the past couple of days could produce some localized flooding issues. With current trends have increased pops slightly across the northern and eastern Midlands through the southern CSRA. Convection will diminish with sunset...however with the boundary across the area...some upper level divergence and intersecting outflow boundaries a few cells could persist into tonight. Temperatures this afternoon will top out in the middle to upper 90s with overnight lows generally in the middle 70s. && .SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/... Surface frontal boundary in the area could be a focus for convection on Wednesday but the exact location of the front is uncertain as the GFS is quicker to push the front south through the region by 18z while the NAM is slower. The GFS is also more aggressive bringing drier air into the region from the north with precipitable water values down at or below 1.5 inches across much of the forecast area while the NAM has close to 2 inch precipitable water values. The other mitigating factor against convection is a shortwave will be crossing the region during the late morning hours and subsidence behind the shortwave may suppress convection. Due to the uncertainty in moisture profile and location of the frontal boundary will make only minor changes to the current forecast and lower pops a bit in the northern and western Midlands where confidence is higher that drier air will filter into the region and keep the chance pops going in the most favored area of the southeast Midlands and CSRA where moisture will be deeper and possibly interact with the front and shortwave energy. Temperatures expected to range from the lower to mid 90s northern Midlands to mid and upper 90s across the remainder of the forecast area. Lows should be in the lower to mid 70s with the cooler temperatures in the northern Midlands where drier airmass will reside. && .LONG TERM /THURSDAY THROUGH TUESDAY/... Little change in the thinking regarding the extended forecast with upper ridging building back over the region late week through the weekend with increasing temperatures back to around triple digits. Early in the period (Thu-Fri) the region will remain in the northerly 500mb flow between the upper ridge over the plains and the departing trough off the East Coast. There is the possibility for difficult to time shortwaves rotating around the periphery of the upper ridge to support convection but the atmosphere is relatively dry with precipitable water values slightly below normal around 1.5 inches and generally weak instability forecast. Will maintain slight chance for diurnal convection at this time with maybe low chance pops in the CSRA closer to some deeper moisture on Thursday and slight chance everywhere on Friday. The upper ridge builds eastward into the Mid-Atlantic and Carolinas over the weekend as 850mb temperatures warm to around +23C. Temperatures will be hot once again Sat/Sun with highs pushing at or above 100 degrees across the Midlands. Forecast instability is moderate both Sat/Sun but will be fighting the subsidence from the upper ridge overhead and with little upper forcing present...a surface trough would provide the only low level forcing for convection. Better low level moisture advects into the region by Sunday so will carry slightly higher pops compared to Saturday but generally staying in the slight chance to chance range over the weekend. Early next week there are mixed signals whether or not the upper ridge will begin to break down as the ECWMF suggests due to a digging trough over the upper midwest and Great Lakes region or if it will hold as the GFS suggests with that shortwave trough unable to push into the ridge and sliding east into New England. Will continue with a persistence forecast at this time until there is better consensus in that time period. Temperatures will remain above normal in the mid to upper 90s early next week. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... VFR conditions for the majority of the period...with restrictions possible in afternoon/evening thunderstorms and patchy morning fog. Observations indicate cumulus becoming vertically developed with WSR-88D returns showing cells beginning to develop. Have remained with VCTS at all taf sites as convection remains limited and will include in tafs as confidence in impacts increases. Strong thunderstorms will be possible this afternoon with strong and damaging wind gusts the main threat. Thunderstorms will diminish with sunset with the next concern being fog/stratus. Have included mvfr fog at AGS/OGB and will continue to adjust as necessary. EXTENDED AVIATION OUTLOOK...Restrictions possible in afternoon and evening convection Wednesday and Thursday...with lower chances Friday and Saturday. Potential for early morning fog/stratus...mainly AGS/OGB. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Jul 19, 2:34 AM EDT, 11 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 234 AM EDT TUE JUL 19 2016 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-200715- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 234 AM EDT TUE JUL 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS THIS AFTERNOON AND TONIGHT COULD CONTAIN DAMAGING WIND. HEAVY RAIN WITH LOCALIZED FLOODING WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS WEDNESDAY COULD CONTAIN DAMAGING WIND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.
In the hours before
Local storm report, Jul 19, 8:51 AM EDT, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
851 AM EDT TUE JUL 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND DMG 3 WNW NEWBERRY 34.30N 81.65W
07/18/2016 NEWBERRY SC UTILITY COMPANY
NEWBERRY ELECTRIC COOPERATIVE REPORTED LARGE
TREE LIMBS DOWNED POWER LINES ON AIRPORT RD.
NEAR NEWBERRY COUNTRY CLUB.
&&
HCSpecial weather statement, Jul 19, 2:08 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 208 PM EDT TUE JUL 19 2016 SCZ015-016-022-191845- CHESTERFIELD-LANCASTER-KERSHAW- 208 PM EDT TUE JUL 19 2016 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN KERSHAW... SOUTHEASTERN LANCASTER AND SOUTHWESTERN CHESTERFIELD COUNTIES... AT 207 PM EDT...A STRONG THUNDERSTORM WAS 10 MILES EAST OF KERSHAW... OR 22 MILES NORTHWEST OF HARTSVILLE...MOVING SOUTHEAST AT 5 MPH. WIND GUSTS OF 40 TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... JEFFERSON. FREQUENT CLOUD TO GROUND LIGHTNING MAY OCCUR WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3457 8053 3467 8034 3450 8019 3442 8045 TIME...MOT...LOC 1807Z 333DEG 5KT 3455 8041 HC
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 8:05 PM EDT | Special Weather Statement | CAE | Richland | 40 min |
| Jul 19, 2:08 PM EDT | Special Weather Statement | CAE | Chesterfield | 37 min |
| Jul 19, 2:44 PM EDT | Special Weather Statement | CAE | Chesterfield | 46 min |
| Jul 19, 2:48 PM EDT | Special Weather Statement | CAE | Lexington | 57 min |
| Jul 19, 3:01 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, Saluda | 44 min |
| Jul 19, 3:33 PM EDT | Special Weather Statement | CAE | Richland | 27 min |
| Jul 19, 3:39 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Richland | 51 min |
| Jul 19, 3:46 PM EDT | Special Weather Statement | CAE | Richland | 14 min |
| Jul 19, 3:49 PM EDT | Areal Flood Advisory | CAE | Aiken, Saluda | 116 min |
| Jul 19, 3:50 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, Saluda | 40 min |
| Jul 19, 3:52 PM EDT | Severe Thunderstorm Warning | CAE | Lee, Sumter | 53 min |
| Jul 19, 4:09 PM EDT | Special Weather Statement | CAE | Lexington | 36 min |
| Jul 19, 4:14 PM EDT | Severe Thunderstorm Warning | CAE | Lee, Sumter | 46 min |
| Jul 19, 4:59 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick | 31 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.